I am tapering and stopping my Prosom. How long untile I return to normal after stopping it?
anonymous Asks ...
I have been taking Prosom for years. Am 65...I have tapered my self from 2 mg down to 0.5 mg. Have insomnia-a little shaky-When I stop the 0.5 mg dose how long will it take for the GABA centers ( am an RN ) to return to normal and for me to feel normal..I asked my doctor and all he did was suggest staying on it...am tired of the pharmacy acting like " here is another druggy" and really do want to stop. Am using OTC Melatonin and it does seem to help a little.
Dr. Stuart Shipko Says ...
Prosom is a benzodiazepine used primarily as a sleeping pill. It is intended for short term use, but as you have found, somehow physicians seem to use short term benzodiazepines indefinitely. Tapering and stopping benzodiazepines can be tricky, as the drug withdrawal often begins before stopping the drug entirely, while on a low dose. Patients get used to dropping the dose, and accommodating to the lower dose before making the next dosage cut. When the withdrawal begins at a low dose, the patient can wait indefinitely to accommodate and may be afraid to stop the drug entirely. However, there may be no accommodation unless the drug is stopped completely. While the Internet is full of stories of what they refer to as prolonged benzodiazepine withdrawal, my suspicion is that what is actually occurring is that lowering and stopping the benzodiazepine is unmasking SSRI related neurotoxicity. I write this because I have had a fair amount of experience tapering people from benzodiazepines and have not seen this phenomenon. The patients I work with are typically only on a benzodiazepine and have not been on SSRIs. In general, after the last dose of a benzodiazepine like Prosom, with a 20 hour half life, you can expect the most intense symptoms to occur within about 3 to 5 days, with gradual improvement of most symptoms over the next month, although some symptoms may persist for several months and you may find that you get clusters of symptoms occurring sporadically for several months after stopping. It is different in different people. Usually the last symptom to go away will be the insomnia, so make sure to have something to do during the sleepless nights. I do not give any other medications during the tapering and withdrawal process. At your age you will definitely need to keep a close watch on your blood pressure, as it can get quite high during withdrawal. I think that you will find useful information in my eBook on Xanax withdrawal. http://xanaxwithdrawalbook.com/